Blog

Let us take care of you!

Acetaminophen

Acetaminophen May Cause Rare but Serious Skin Reaction

acetaminophen

The FDA is alerting doctors and consumers that acetaminophen can cause serious skin reactions.  Acetaminophen is a fever and pain reliever widely used in the US and commonly known as Tylenol™.   Acetaminophen is also used in combination medicines to treat pain, colds, cough, allergy, headaches, and trouble sleeping.

The 3 severe skin reactions linked to acetaminophen are Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). SJS and TEN are the two most serious reactions and may be fatal. AGEP usually resolves within 2 weeks of stopping the medication.

Possible symptoms of the 3 serious skin diseases include painful rash with blisters. The use of acetaminophen should be discontinued at the first appearance of skin rash or other sign of hypersensitivity. The reaction can occur at any time, even if the patient has taken acetaminophen previously without experiencing a rash.

A search within the FDA Adverse Event Reporting System (FAERS) showed 107 cases from 1969–2012, resulting in 67 hospitalizations and 12 deaths. The FDA is requiring that a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen. Also, the FDA will work with manufacturers to get these warnings added to the labels of over-the-counter (OTC) medicines containing acetaminophen.

For more information, go to: http://www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm363519.htm

It’s important for us to remember that all medications have both benefits and potential risks. If a person experiences an adverse reaction to a medication, either over-the-counter or prescription medication, seek medical attention.   At Family Allergy & Asthma Care of Montana, we strive to use the least amount of medications necessary to control and prevent symptoms. We specialize in adverse drug reactions.

This information is solely for informational purposes and not intended as a substitute for consultation with a medical professional.

 

 

Leave a Reply